Continue, Stop, or Taper the PPI?

Charles P. Vega, MD

Disclosures

October 25, 2019

My Take: It's Time for a Change. Do You Agree?

The patient may not like it, but it's worth at least trying to taper his PPI at this time, with a goal of stopping regular PPI dosing altogether. Like many others, this patient is using his PPI as chronic therapy without an accepted indication. Internationally approved indications for PPIs include complicated or severe gastroesophageal reflux disease, Zollinger-Ellison syndrome, treatment or prevention of dyspepsia or ulcers due to the use of nonsteroidal anti-inflammatory drugs, and the prevention of stress ulcers among critically ill patients.

This patient, on the other hand, has functional dyspepsia, for which PPIs are recommended only for short-term treatment and carry a number-needed-to-treat of nearly 15 to improve one additional case.

Overtreatment of functional dyspepsia is a leading cause of PPI overuse. Inappropriate PPI use is also seen in prophylaxis for gastrointestinal bleeding (average-risk patients) and stress ulcers outside of the intensive care setting. The overuse of PPIs increases medical costs by millions of dollars.

Interest in the potential for severe side effects associated with PPI therapy is intense, although recent research suggests that these fears may be overstated. Studies of PPI complications have mostly been observational, finding plausible connections between PPI use and the risks for Clostridium difficile, bacterial enteric infections, and bone fracture. In randomized trials, laboratory values (transaminase, vitamin D, and calcium levels) were similar in the PPI and control groups, as were rates of cardiovascular disease and pneumonia.

Although serious side effects of chronic PPI therapy may be rare, it makes sense to lower this patient's dose. A low-dose PPI regimen should reduce both the cost of treatment and the risk for adverse events.

The PPI dose should be tapered. Sudden discontinuation after prolonged PPI treatment is likely to cause a spike in gastric acid output, with worsening symptoms. Discussing the benefits and risks associated with PPI therapy may convince the patient to try tapering. This is also a good time to address such contributing factors as obesity and alcohol use which might be exacerbating his symptoms.

Charles Vega is a clinical professor of family medicine at UC Irvine and also serves as the UCI School of Medicine assistant dean for culture and community education. He focuses on medical education with an intent to resolve health disparities.

Follow Medscape on Facebook, Twitter, Instagram, and YouTube

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....